Thunderstorm Wind, Cuyahoga
- When
- August 7, 8:30 AM EST
- Where
- Cuyahoga County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -81.750
Large tree limbs were reported down.
A frontal boundary stretched from west to east across northern Ohio during the early morning hours of the 7th. This frontal boundary was associated with low pressure centered over the Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A frontal boundary stretched from west to east across northern Ohio during the early morning hours of the 7th. This frontal boundary was associated with low pressure centered over the Plains. Through the day on the 7th, this boundary moved north allowing a warm and humid airmass to set up over the region. Thunderstorms developed across the area during the morning hours of the 7th, and again during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 6:46 AM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
746 AM EDT TUE AUG 7 2007
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL GREAT LAKES
TODAY...ALONG A NEARLY STATIONARY FRONT ACROSS LAKE ERIE. THE LOW
WILL MOVE INTO NEW ENGLAND TUESDAY NIGHT WITH THE TRAILING COLD
FRONT MOVING ACROSS THE FORECAST AREA. BRIEF HIGH PRESSURE IS
EXPECTED FOR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT CLEAR TO ME EXACTLY HOW THE DAY WILL EVOLVE. NONE OF THE MODELS
SEEM TO BE DOING A VERY GOOD JOB AT CAPTURING CURRENT CONVECTION
ACROSS MICHIGAN/NW PA. MOST MODELS SIMPLY SHOW UVV/STORMS MOVG
EAST INTO ONTARIO AND NEW YORK STATE. I HAVE A FEELING THE EARLY
MORNING ACTIVITY WILL EXPAND AS THE LOW LEVEL JET PUSHES ACROSS
THE MIDWEST. SHOWERS AND STORMS WILL SPREAD ACROSS N CENTRAL AND
NE OH AND EVENTUALLY INTO NW PA...ESPECIALLY BY LATE MORNING/EARLY
AFTRN AS ALL MODELS SHOW THE INSTABILITY INCREASING RAPIDLY
ACROSS NE OH/NW PA. TO MAKE MATTERS MORE INTERESTING...DEEP SHEAR
AND NICE CAPE (>2000 J/KG) PROGGED ACROSS EXTREME NE OH/NW PA THIS
AFTRN WITH A NICE LOOKING HODOGRAPH AT ERIE. PCP WATER PROGGED AS
HIGH AS 2.3 INCHES. WITH APPROACHING WAVE AND MOIST AND UNSTABLE
ATMOSPHERE ALREADY IN PLACE WILL MENTION SEVERE STORMS ALL BUT
SOUTHWEST COUNTIES (MT GILEAD TO FINDLAY TO BOWLING GREEN).
SPEAKING OF WHICH WILL NEED A HEAT ADVISORY FOR THE SAME SOUTHWEST
COUNTIES AS HEAT INDEX WILL REACH CRITERIA (100-104F) THIS
AFTRN/EVENING. TOUGH FCST ALSO AT TOLEDO WHERE EARLY MORNING
ACTIVITY SHOULD MOVE EAST...WILL NEW ACTIVITY DEVELOP TO THE NW
AND COME CRASHING INTO NW OHIO OR WILL IT JUST BE HOT AND STEAMY
THIS AFTRN? WILL LEAVE CHANCE POP THIS AFTERNOON ESPECIALLY NORTH
OF BOWLING GREEN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
DEPENDING ON HOW THE STORMS EVOLVE THIS AFTRN THE ACTIVITY WILL
LIKELY STILL BE ONGOING DURING THE EVENING HOURS INTO TONIGHT...
MOVG SOUTHEAST BY THAT TIME AS THE WAVE AT THE SURFACE AND ALOFT
BEGIN TO MOVE BY. WILL CONTINUE WITH HIGH POPS NE OH/NW PA EARLY
TONIGHT...THEN GENERALLY A CHANCE OF SOME LINGERING ACTIVITY LATER
TNGT ALTHOUGH MOST OF THE ACTIVITY SHOULD DIMINISH. CANNOT RULE
OUT A LEFT OVER SHOWER INLAND NE OH/NW PA WED MORN BUT ATMOSPHERE
SHOULD BECOME MUCH MORE STABLE WITH SOME DRYING ON WEDNESDAY SO
THERE SHOULD BE A BREAK IN THE ACTIVITY. YET ANOTHER WAVE PROGGED
FOR THURSDAY SO WE WILL LIKELY HAVE TO GO THROUGH ANOTHER ROUND OF
SHOWERS/STORMS SIMILAR TO TODAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NEXT LOW PRESSURE SYSTEM MOVES ACROSS THE CENTRAL GREAT LAKES
BY FRIDAY...AGAIN THE TIMING VARIES WITH THE MODELS. LOW MOVES OFF
THE EAST COAST AND STALLS SATURDAY AS A BROAD UPPER LEVEL RIDGE
DEVELOPS ACROSS THE OHIO VALLEY. SHOULD SEE DRIER AND SOMEWHAT
COOLER AIR STEADILY FILTER SOUTHWARD. MODELS HINT AT SOME SORT OF
SECONDARY FRONT LATE IN THE WEEKEND BUT NOT GOING TO TRY AND
GRASP AT ANY PCPN IN GTHE FCST YET.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
STATIONARY FRONT LOCATED ACROSS SOUTHERN MI EAST ACROSS THE
CANADIAN WATERS OF LAKE ERIE. ALOFT MILD RIDGING SUGGESTS
THUNDERSTORM COMPLEXES WOULD MOVE AROUND ITS PERIPHERY FROM THEIR
SOURCE REGION IN THE ORD/IOWA AREA EAST IN AN ARC TO THE EASTERN
LAKES. MOISTURE RICH AIR FEEDING INTO THESE STORMS WITH REPEATED
TRAINING POSSIBLE. UNFORTUNATELY MODELS DOING EXTREMELY POORLY
WITH EVEN CURRENT CONDITIONS TO OUR WEST AND EACH HAVE A DIFFERENT
SOLUTION.
AS A WAVE TRAVELS ALONG THE FRONT SO WILL THE ROUNDS OF SHOWERS
AND THUNDERSTORMS MAINLY ACROSS THE NORTHERN SITES...AND THEREFORE
HAVE HIT TOL/CLE/ERI HARDER WITH TS. HEAVY RAINFALL AND A LOT OF
LIGHTNING WILL BE ASSOCIATED WITH THESE STORMS. THE AREA IS IN A
SLIGHT RISK TODAY FOR SEVERE. CONCERNED SOME FOR CAK/YNG AS
COMPLEXES MAY MAKE THE TURN ESE. MAY HAVE ANOTHER LATE ROUND OF
ACTIVITY...ESPECIALLY FOR THE SOUTHERN SITES WITH THE TRAILING COLD
FRONT/STATIONARY BOUNDARY SINKING SOUTHWARD. REPEATED CONVECTION
THIS MORNING INTO THIS AFTERNOON MAY PRECLUDE SOME ADDITIONAL TS
DEVELOPMENT...OR AT LEAST MINIMIZE IT.
OUTLOOK...
WITH THE PASSAGE OF THE COLD FRONT TONIGHT...THIS SHOULD BRING
BRIEF END TO THREAT OF TSTMS WEDNESDAY WHEN WEAK HIGH PRESSURE
BUILDS. HOWEVER FRONT MOVES BACK NORTH INTO AREA THURSDAY AND
FRIDAY RETURNING THE THREAT OF THUNDERSTORMS TO THE AREA. RISK OF
THUNDERSTORMS SHOULD END FRIDAY NIGHT AS FRONT MOVES SOUTHEAST FOR
GOOD AND HIGH PRESSURE BUILDS IN ON SATURDAY.
&&
.MARINE...
NEARLY STATIONARY FRONT LOCATED ALONG THE NORTHERN SHORE OF LAKE
ERIE. FOR MUCH OF TODAY THE FLOW WILL HAVE A SOUTHERLY
DIRECTION...BUT A WAVE MOVING ALONG THE FRONT LATER TODAY AND
THIS EVENING WILL PROVIDE A BIT MORE VARIABILITY IN DIRECTION.
OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH COULD
BE STRONG TO SEVERE. AFTER THE LOW PRESSURE WAVE PASSES THE FRONT
WILL SINK SOUTHWARD TONIGHT BRINGING WINDS AROUND TO THE
NORTHWEST. WEAK HIGH PRESSURE WILL BE IN PLACE FOR WEDNESDAY.
ANOTHER SIMILAR ROUND OF WEATHER WITH THE FRONT OSCILLATING BACK
NORTH FOLLOWED BY THE COLD FRONTAL PASSAGE WILL OCCUR THURSDAY
INTO FRIDAY. THIS FRONT WILL FINALLY BE OUT OF THE AREA AND HIGH
PRESSURE BUILDS IN FOR THE WEEKEND.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
OHZ006-017-027-036-037.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...DJB/KOSARIK
AVIATION...OUDEMAN
MARINE...OUDEMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 627 AM EDT TUE AUG 7 2007 LEZ142>149-162>169-OHZ003-007>014-018>023-028>033-038-047-089- PAZ001>003-081030- MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO- THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO- AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO- GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY- MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE- CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SENECA- HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 627 AM EDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE AFTERNOON AND EVENING. THE SEVERE STORMS WOULD LIKELY HAVE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SOME THUNDERSTORMS WILL HAVE TORRENTIAL DOWNPOURS CAPABLE OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. OHZ006-017-027-036-037-081030- WOOD-HANCOCK-WYANDOT-MARION-MORROW- 627 AM EDT TUE AUG 7 2007 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO TOP OFF AROUND 100 DEGREES THIS AFTERNOON AND EARLY EVENING. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE HEAT ADVISORY. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE AFTERNOON AND EVENING. THE SEVERE STORMS WOULD LIKELY HAVE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SOME THUNDERSTORMS WILL HAVE TORRENTIAL DOWNPOURS CAPABLE OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 657 AM EDT TUE AUG 7 2007 OHZ009>013-019>021-071300- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HURON-MEDINA-SUMMIT- INCLUDING THE CITIES OF...SANDUSKY...LORAIN...CLEVELAND... MENTOR...CHARDON...NORWALK...MEDINA...AKRON 657 AM EDT TUE AUG 7 2007 A STRONG THUNDERSTORM WAS MOVING ACROSS THE CENTRAL LAKESHORE COUNTIES TOWARD CLEVELAND EARLY THIS MORNING AND WILL IMPACT INTERSTATE 90. THE STORM WAS MOVING EAST AT ABOUT 20 MPH AND WILL REACH VERMILION ABOUT 715 AM...LORAIN BY 745 AM... AND THE WESTERN SUBURBS OF CLEVELAND AROUND 815 AM. TORRENTIAL DOWNPOURS ARE LIKELY WITH THE STORM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE.
The Cleveland radar (KCLE), 11 km away, was scanning. The volume nearest the first event began at 13:29 UTC.
8 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Large tree limbs were reported down.
Heavy rain and thunderstorms moved across Cuyahoga County during the morning hours of the 7th. The first reports of flash flooding occurred in Berea and then quickly expanded into Brookpark. Several roads, including State Route 237 through Berea, were closed. As the heavy rain continued, major streets across Cleveland became flooded. In downtown Cleveland, flash flooding occurred along streets just north of Superior Avenue, especially near the intersection with Martin Luther King Jr. Drive. In this area, seventeen people had to be rescused from their vehicles, and a total of thirty five rescues were performed on other streets throughout downtown Cleveland. Approximately thirty eight residences and two businesses sustained major flood damage. Rainfall reports across Cuyahoga County from this event ranged from 1.74 inches in North Royalton to 3.74 inches in Westlake. The majority of the rain fell in a four hour time period between 7 am and 11 am.
Heavy rain developed across the county during the morning hours of the 7th, and flash flooding quickly developed across northern portions of Lorain County. In the City of Lorain, one report described a man driving down East 28th Street and quickly turning around to avoid becoming stranded in the high water. Shortly after he turned around, he saw cars that continued down the street begin to float in the high water. Floodwaters quickly affected other streets throughout the City of Lorain with numerous reports of stranded cars and vehicle rescues. With conditions deteriorating, roads and underpasses throughout the city were closed. Heavy rainfall also caused flooding of a nursing home and damage to at least forty homes.
In Sheffield Township several rescues were performed on people stranded in the quickly rising waters. Newspaper articles indicate that flooding of buildings also took place in Avon and Vermilion.
Rainfall reports in Lorain County include 1.66 inches at the Lorain-Elyria Airport and 3.77 inches in Sheffield Lake.
Tree limbs and utility wires were reported down.
Quarter size hail was observed.
A tree and several large limbs were reported down.
Several large limbs were reported down.
Numerous large trees were reported down.
Two large trees and two large limbs were reported down.
Several trees were reported down both in Ravenna and Rootstown.
Numerous trees were reported down across western portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54662, 54874, 54902, 54661, 54856, 54862, 54830, 54864, 54857, 54663, 54859.